Hurricane (Typhoon), Dixie
- When
- August 13, 6:00 AM EST to 6:00 PM EST
- Where
- Dixie forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.581, -83.187 (the zone’s center; the record gives no point)
Hurricane Charley came ashore late Friday afternoon along the southwest Florida coast just northwest of Ft Myers, FL. Maximum sustained and peak winds were well below tropical storm strength over the northeast Gulf of Mexico.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Hurricane Charley came ashore late Friday afternoon along the southwest Florida coast just northwest of Ft Myers, FL. Maximum sustained and peak winds were well below tropical storm strength over the northeast Gulf of Mexico. The lowest sea level pressure was 1011 mb at Cross City, FL. Rainfall totals over the Florida Big Bend ranged from less than a quarter inch to 1.25 inches at Cross City, FL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 13, 3:55 AM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED FOR CHARLEY SPELLING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
455 AM EDT FRI AUG 13 2004
.SYNOPSIS...
THE 04Z SURFACE ANALYSIS SHOWS A COLD FRONT ORIENTED FROM
ALBANY...THROUGH PANAMA CITY...AND SOUTHWESTWARD INTO THE GULF FOR
SEVERAL HUNDRED MILES. VAPOR IMAGERY SHOWS A SHARP MID-UPPER LEVEL
MOISTURE GRADIENT JUST BEHIND THIS FRONT...AND THE UPPER LEVEL FLOW
IS NEARLY PARALLEL TO THE FRONT SO IT WILL PROBABLY SLOW DOWN OR
STALL SOON. HURRICANE CHARLEY HAS CROSSED CUBA IN TACT AND HAS BEEN
MOVING NORTH NORTHWEST AT 18 MPH. THE DEEP LAYER FLOW IS OUT OF THE
SOUTHWEST ACROSS THE EASTERN GULF...WHICH SHOULD PROTECT MOST OF OUR
AREA FROM THE EFFECTS OF THE STORM. HOWEVER...IF THE HURRICANE
TRACKS FARTHER NORTH THAN EXPECTED THERE COULD BE TROPICAL STORM OR
HURRICANE CONDITIONS IN OUR SOUTHEAST COASTAL ZONES. PLEASE REFER TO
THE LATEST ADVISORIES FROM THE NATIONAL HURRICANE CENTER.
&&
.SHORT TERM...
DUE TO AWIPS PROBLEMS I DID NOT MAKE ANY MAJOR CHANGES TO THE
FORECAST...EXCEPT TO BRING HIGHER WINDS AND SEAS TO THE SOUTHEAST
APALACHEE BAY BASED ON THE LATEST NHC WIND RADII FORECASTS. THE
FRONT WILL STALL ACROSS THE FORECAST AREA AS HURRICANE CHARLIE MAKES
LANDFALL LATE FRIDAY NIGHT OR EARLY SATURDAY MORNING SOMEWHERE ALONG
THE WEST CENTRAL FLORIDA COAST. THIS FRONT WILL SERVE AS A FOCUS FOR
HEAVY RAINFALL...WHICH MAY TRAIN OVER OUR SOUTHEAST BIG BEND ZONES.
SINCE THESE ZONES HAVE ALREADY HAD A LOT OF RAIN I HAVE ISSUED A
FLOOD WATCH. I BLENDED THE NEW MOS POPS WITH OUR PREVIOUS FORECAST
AND MAINTAINED A PRETTY TIGHT POP GRADIENT FROM NORTHWEST TO
SOUTHEAST. ON SATURDAY CONDITIONS WILL BE DRIER EVERYWHERE AS
CHARLEY MOVES OFF TO THE NORTHEAST AND DRIER AIR ADVECTS INTO THE
REGION. IN SOMEWHAT OF A REPEAT OF THIS PAST WEEKEND...THE FRONT IS
FORECAST TO BACK UP AS A WARM FRONT SUNDAY...SO HIGHER POPS WILL BE
WARRANTED FOR OUR EASTERN ZONES.
.MARINE...
WINDS AND SEAS MAY BRIEFLY INCREASE TO TROPICAL STORM STRENGTH IN A
SMALL SECTION OFF THE TAYLOR AND DIXIE COUNTY COASTS TONIGHT AS
HURRICANE CHARLEY MAKES LANDFALL.
&&
.PRELIMINARY POINT TEMPS/POPS...
TLH 85 66 87 64 / 60 30 20 10
PFN 85 68 86 68 / 40 20 10 10
DHN 82 61 85 64 / 20 20 10 10
ABY 82 64 86 64 / 40 20 10 10
VLD 84 67 86 65 / 70 40 20 10
CTY 86 70 86 68 / 80 70 30 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...HURRICANE WARNING SUWANNEE RIVER TO STEINHATCHEE RIVER.
SMALL CRAFT ADVISORY STEINHATCHEE RIVER TO ST. MARKS.
FLOOD WATCH TODAY FOR LAFAYETTE...DIXIE...MADISON...TAYLOR...AND
JEFFERSON COUNTIES.
&&
FOURNIERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 554 AM EDT FRI AUG 13 2004 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750- 755-770-775-140954- BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA- CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA- DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL- GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL- INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL- LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA- MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA- THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA- 554 AM EDT FRI AUG 13 2004 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE... A HURRICANE WARNING IS IN EFFECT FOR THE FLORIDA WEST COAST UP TO THE STEINHATCHEE RIVER. HURRICANE CHARLEY IS FORECAST TO MOVE INLAND ACROSS NORTH CENTRAL FLORIDA LATE TONIGHT OR EARLY SATURDAY. IF CHARLEY TRACKS FARTHER NORTH THAN EXPECTED THEN HURRICANE CONDITIONS MAY DEVELOP OVER PORTIONS OF COASTAL DIXIE COUNTY. PLEASE REFER TO THE LATEST NATIONAL HURRICANE CENTER ADVISORIES AND HURRICANE LOCAL STATEMENTS FOR DETAILS. A FLOOD WATCH IS IN EFFECT FOR DIXIE...JEFFERSON...LAFAYETTE...MADISON AND TAYLOR COUNTIES IN NORTH FLORIDA TODAY. A COLD FRONT WILL STALL ACROSS THE FLORIDA BIG BEND...AND WILL ACT AS A FOCUS FOR HEAVY RAINS. HEAVY SHOWERS WILL DEVELOP OVER APALACHEE BAY AND MOVE NORTHEAST...OFTEN OVER THE SAME AREAS. THIS...ON TOP OF THE RECENT HEAVY RAINS THE PAST FEW DAYS...WILL ENHANCE THE FLOOD THREAT. THERE IS ALSO A SLIGHT RISK FOR SEVERE WEATHER IN THIS SAME AREA LATER TODAY AS HURRICANE CHARLEY DRAWS CLOSER. A SMALL CRAFT ADVISORY IS IN EFFECT FROM THE STEINHATCHEE RIVER TO ST. MARKS. .DAYS TWO THROUGH SEVEN... WINDS AND SEAS WILL RAPIDLY DIMINISH SATURDAY AS HURRICANE CHARLEY MOVES NORTHEAST AWAY FROM THE AREA. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. .RIP CURRENTS... THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA BIG BEND AND PANHANDLE BEACHES. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 9-FOURNIER
The national radar mosaic for the moment the first event began.
1 hurricane (typhoon). Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004The 2004 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419969.